This site is intended for health professionals only
Sunday 23 October 2016 Instagram
Share |

Confusion at heart attack symptoms

Confusion at heart attack symptoms


New research suggests people at risk of having a heart attack are confused about when they should call the emergency services.

Some people believe all chest pains equal an attack, and advice from doctors on what they should do often varies, a group of experts said.

They also found the problem can be made worse by using glyceryl trinitrate (GTN) sprays to relieve angina, as some patients are unable to distinguish between the condition and an attack.

The study in the British Medical Journal (BMJ) examined British Heart Foundation advice for patients with known ischaemic heart disease, which causes a reduction in the blood supply to the heart.

The guidance says chest pain lasting more than 15 minutes is probably a heart attack.

Sufferers are then told to use their GTN spray three times at five minute intervals before calling an ambulance.

However, for some high-risk patients, waiting 15 minutes could be too long, the authors argue.

But Dr Mike Knapton, director of prevention and care at the British Heart Foundation, said: "Calling 999 immediately when a person suspects they are having a heart attack is sound advice whether the individual has been previously diagnosed with heart disease or not.

"BHF's specific advice to heart patients - in our booklet "Angina" - is given as a guide only and is intended to be used alongside one-to-one advice from a doctor about recognising their particular symptoms."

British Medical Journal

British Heart Foundation

Copyright © PA Business 2007

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?